Alert archive / New York / Heavy Freezing Spray Warnings in 2013

Heavy Freezing Spray Warning 1, NWS Buffalo, NY

January 21, 2013

NWS Buffalo, NY issued this heavy freezing spray warning at Jan 21, 2013, 4:06 AM EST. It took effect at Jan 21, 2013, 7:00 PM EST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2013, 4:06 AM EST (09:06 UTC)
In effect from
Jan 21, 2013, 7:00 PM EST
Expired
Jan 23, 2013, 4:00 AM EST
In force
33 hr
Issued by
NWS Buffalo, NY

What forecasters said that day

The local office's own words before this heavy freezing spray warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this heavy freezing spray warning went out at Jan 20, 11:48 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 20, 11:48 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1148 PM EST SUN JAN 20 2013

.SYNOPSIS...
THE COLDEST AIR OF THE SEASON WILL SETTLE INTO THE REGION EARLY THIS
WEEK AND REMAIN IN PLACE FOR SEVERAL DAYS WITH WELL BELOW NORMAL
TEMPERATURES. SEVERAL WEAK AREAS OF LOW PRESSURE WILL BRING PERIODIC
LIGHT SNOW TO MUCH OF THE REGION...WITH HEAVIER LAKE EFFECT SNOW
EXPECTED EAST AND SOUTHEAST OF THE LAKES. A STRONGER AREA OF LOW
PRESSURE MAY BRING A MORE WIDESPREAD ACCUMULATING SNOWFALL AT THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
RADAR IMAGERY STILL SHOWS A WELL DEFINED SNOW BAND IN PLACE ALONG
THE SOUTHERN SHORE OF LAKE ONTARIO. THE MOST INTENSE PART OF THE
BAND EXTENDS ACROSS SOUTHERN OSWEGO...NORTHERN CAYUGA AND FAR
NORTHEAST WAYNE COUNTIES WHERE SNOWFALL RATES OF 1 TO 2 INCHES PER
HOUR ARE COMMON. THE LATEST GUIDANCE SUGGESTS THAT THIS SNOW BAND
WILL REMAIN INTACT THROUGH MIDNIGHT...THEN SHIFT TO THE SOUTH AND
WEST AND WEAKEN AS THE LOW LEVEL SHEAR INCREASES AFTER 06Z.
AT THE RATE AT WHICH THE SNOW HAS BEEN ACCUMULATING THIS
EVENING...SNOWFALL TOTALS MAY REACH ONE AND ONE HALF FEET IN THE
MOST PERSISTENT PART OF THE BAND BEFORE IT SHIFTS SOUTH AND WEAKENS.

A WELL DEFINED UPSTREAM CONNECTION TO LAKE HURON IS GENERATING A
SECOND DISTINCT BAND OVER THE WESTERN END OF LAKE ONTARIO...MAINLY
IMPACTING NIAGARA AND ORLEANS COUNTIES. LOOKS LIKE THIS BAND MAY
STAY IN PLACE THROUGH AT LEAST THE FIRST HALF OF THE NIGHT...BEFORE
LIFTING TO THE NORTH. ACCUMULATIONS OF 2 4 INCHES ARE POSSIBLE.

THE SNOW BANDS OFF LAKE ERIE HAVE WEAKENED QUITE A BIT...ESPECIALLY
OVER WYOMING AND ALLEGANY COUNTIES. AS A RESULT...THE LAKE EFFECT
SNOW ADVISORY FOR THESE TWO COUNTIES WILL BE DROPPED. FARTHER TO THE
WEST AND SOUTH...THE SNOW BANDS ARE EXPECTED TO STRENGTHEN A BIT
LATER TONIGHT AS THE BOUNDARY LAYER WINDS BACK MORE TO THE WEST AND
THE LOW LEVEL MOISTURE DEEPENS A BIT. THEREFORE...THE LAKE EFFECT
SNOW ADVISORY FOR SOUTHERN ERIE...CHAUTAUQUA AND CATTARAUGUS
COUNTIES WILL REMAIN IN EFFECT.

OUTSIDE OF THE LAKE EFFECT AREAS...EXPECT SCATTERED SNOW SHOWERS TO
GRADUALLY END THIS EVENING AS WINDS DIMINISH AND STOP CARRYING LAKE
HURON SNOW SHOWERS THIS FAR EAST. ON MONDAY EXPECT SOME LIGHT SNOW
SHOWERS TO DEVELOP FROM WEST TO EAST IN THE AFTERNOON WITH THE
APPROACH OF THE MID LEVEL TROUGH AND SURFACE WAVE. THIS MAY PRODUCE
SOME MINOR DUSTING TO AN INCH ACCUMULATIONS...PRIMARILY ACROSS
WESTERN NY.

WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AS THE PRESSURE GRADIENT
OVER THE LOWER LAKES WEAKENS.

ON MONDAY THE FORECAST BECOMES VERY...VERY DIFFICULT DUE TO THE
IMPACTS ON BOUNDARY LAYER WINDS FROM THE WEAK SURFACE LOW FORMING
OVER THE CENTRAL LAKES. MESOSCALE MODEL GUIDANCE SHOWS A MYRIAD OF
POSSIBILITIES IN PLACEMENT AND INTENSITY. IN GENERAL...EXPECT WINDS
TO BACK A LITTLE TO THE WSW AHEAD OF THE MID LEVEL TROUGH...
ALTHOUGH WIND SPEEDS WILL BE VERY LIGHT. THIS MAY CARRY SOME LAKE
EFFECT NORTHWARD INTO SOUTHERN OR EVEN CENTRAL ERIE COUNTY...WHILE
STILL HUGGING THE LAKESHORE IN CHAUTAUQUA COUNTY AND POSSIBLY THE
NORTHWEST CORNER OF CATTARAUGUS. INTENSITY FORECAST IS EQUALLY
DIFFICULT WITH STRONG INSTABILITY OFFSET BY WEAK AND DISORGANIZED
LOW LEVEL FLOW. FOR NOW WILL JUST GO WITH SOME MINOR 2-3 INCH
ACCUMULATIONS ALONG MUCH OF THE LAKE ERIE SHORE FROM JUST SOUTH OF
BUF INTO THE SOUTHERN TIER.

EVENTUALLY BY MONDAY MORNING THE FLOW WILL BECOME WEAK ENOUGH TO
BEGIN TO TRANSITION THE BAND INTO TEA KETTLE LAKE EFFECT...DRIVEN BY
A STRONG CONVERGENCE ZONE SUPPORTED BY LAND BREEZE CIRCULATIONS.
SNOWFALL RATES SHOULD PEAK AS THIS TRANSITION TAKES PLACE LATE
TONIGHT INTO EARLY MONDAY AND MAY REACH OR EXCEED 2 INCHES PER HOUR
BRIEFLY. THE BAND WILL ALSO TEND TO CONTRACT BACK CLOSER TO THE LAKE
AS THIS TAKES PLACE.

BY MIDDAY MONDAY LAND BREEZES SHOULD PUSH WHAT REMAINS OF THE BAND
COMPLETELY OVER THE LAKE WITH SNOW LARGELY COMING TO AN END ALONG
THE SHORELINE. GIVEN THE UPSIDE POTENTIAL WITH THE STRONG
CONVERGENCE ZONE AND INSTABILITY NOTED IN MODEL GUIDANCE...WE WILL
UPGRADE WAYNE/N CAYUGA/OSWEGO COUNTIES TO A LAKE EFFECT SNOW WARNING
WITH AMOUNTS OF AROUND A FOOT IN PERSISTENT BANDS TONIGHT THROUGH
MIDDAY MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE FOCUS THIS TIME PERIOD WILL BE THE VERY COLD AIRMASS POURING
OVER THE GREAT LAKES REGION...WITH A LAKE AGGREGATED
TROUGH...MESOSCALE FEATURES AND LAKESHORE BREEZE CIRCULATIONS
FORMING AND PLACING LAKE EFFECT SNOW OVER THE REGION. AS PER OUR
CLIMATE SECTION THIS AIRMASS WILL LIKELY SEND TEMPERATURES DOWN TO
VALUES NOT SEE SINCE 2 TO 3 YEARS AGO.

ALOFT MONDAY NIGHT TWO SHORTWAVES WILL BE DRIVING THE UPPER LEVEL
PATTERN WITH THE FIRST SHORTWAVE LIFTING ACROSS THE FINGER LAKES
REGION AND NORTH COUNTRY...WITH LIGHT SYNOPTIC SNOW SHOWERS TOWARDS
EASTERN SECTIONS OF OUR CWA. A SECOND SHORTWAVE...AND MORE POTENT
WILL BE DIGGING SOUTHEASTWARD INTO THE OHIO VALLEY DEEPENING THE
UPPER LEVEL LONG WAVE TROUGH OVER THE GREAT LAKES. AS THIS TROUGH
DEEPENS AND HEIGHTS FALL...AIR TEMPERATURES ALOFT WILL COOL FURTHER
DOWN TOWARDS -22 TO -23C BY TUESDAY MORNING. THIS VERY COLD AIRMASS
OVER THE WARM LAKE WATERS WILL FORM A LAKE AGGREGATE SURFACE TROUGH.
LOW LEVEL CONVERGENCE ALONG THIS TROUGH WILL AID IN FORMING LAKE
EFFECT SNOW BANDS OFF BOTH LAKES. THOUGH MODERATE TO EXTREME
INSTABILITY WITH LAKE INDUCED EQUILIBRIUM LEVELS RISING TOWARDS 12K
FEET OR MORE A LIMITING FACTOR WILL BE THE LACK OF DEEP SYNOPTIC
MOISTURE. THIS IS NOT UNUSUAL AS ARCTIC AIRMASS TEND TO BE
MOISTURE STARVED. YET ENOUGH LOW LEVEL MOISTURE WILL REMAIN TO
PROVIDE THE AREA WITH A PROLONGED LAKE EFFECT SNOW EVENT(S) MONDAY
NIGHT THROUGH WEDNESDAY NIGHT WITH ADVISORIES AND LIKELY WARNING
SNOWFALL AMOUNTS.

OFF LAKE ONTARIO...THE STILL PROXIMITY SHORTWAVE ALOFT AND TOO MUCH
WIND SHEET AT THE SURFACE WILL MAKE A BAND OF LAKE EFFECT SNOW HARD
TO COME BY TO START THIS PERIOD. HOWEVER LIKELY SNOW SHOWERS FROM
THE DEPARTING SHORTWAVE WILL LIKELY STILL BE FALLING ACROSS THE
REGION. AFTER MIDNIGHT EXPECT A BAND OF LAKE EFFECT SNOW TO BEGIN
FORMING AND PUSHING INLAND SOUTHEAST OF THE LAKE. A NORTHERLY FLOW
ALONG THE NORTHERN SHORELINE OF LAKE ONTARIO WILL MEET A WEST TO
SOUTHWEST FLOW ALONG THE SOUTHERN SHORELINE OF LAKE ONTARIO. GOOD
CONVERGENCE...AND LAKE INDUCED EQUILIBRIUM LEVELS OF 14K FEET WILL
LIKELY FORM A SINGLE BAND OF LAKE EFFECT SNOW ORIENTED INLAND ACROSS
WAYNE...CAYUGA AND SOUTHERN OSWEGO COUNTIES.

THIS BAND OF SNOW IS LIKELY TO PUSH SLIGHTLY NORTHWARD THROUGH THE
DAY TUESDAY AS THE CORE OF THE UPPER LEVEL LOW SETTLE SOUTHWARD TO
JUST NORTH AND WEST OF LAKE ONTARIO. AS THE UPPER LEVEL LOW CARRIES
TOWARDS SOUTHERN CANADA AND NORTHERN NEW ENGLAND TUESDAY NIGHT AND
WEDNESDAY EXPECT THE LAKE EFFECT SNOW TO AGAIN PUSH
SOUTHWARD...PERHAPS FOCUSED ALONG THE ENTIRE SOUTHERN SHORELINE
WEDNESDAY MORNING. WARNING LEVEL SNOWFALL IS POSSIBLE MONDAY NIGHT
AND TUESDAY...AND POSSIBLY AGAIN TUESDAY NIGHT AND WEDNESDAY MORNING
AS THE BAND OF SNOW IS RE-ENERGIZED TOWARDS WEDNESDAY MORNING.

OFF LAKE ERIE...MONDAY NIGHT A BAND OF LAKE EFFECT SNOW WILL LIKELY
BE ONGOING AS WIND SHEER IS MUCH LESS FARTHER AWAY FROM THE UPPER
LEVEL SHORTWAVE TO THE NORTHEAST. WITH LESS LOW LEVEL CONVERGENT AM
EXPECTING LIGHTER SNOWFALL RATES THAN OFF LAKE ONTARIO...WITH A
BROAD LAKE EFFECT SNOW BAND IMPACTING THE SOUTHERN TIER AND SOUTHERN
ERIE COUNTY.

THIS BAND OF SNOW WILL LIKELY SHIFT SLIGHTLY NORTHWARD TUESDAY AGAIN
WITH THE CLOSE UPPER LEVEL LOW SLIDING TO JUST NORTH AND WEST OF
LAKE ONTARIO. LAKE EFFECT SNOW WILL THEN PUSH BACK ACROSS THE
SOUTHERN TIER AND SKI COUNTRY TUESDAY NIGHT THROUGH WEDNESDAY.
THOUGH WE ARE NOT EXPECTING IMPRESSIVE SNOWFALL RATES...A PROLONGED
EVENT WILL LIKELY LEAD TO WARNING LEVEL CRITERIA MONDAY NIGHT
THROUGH TUESDAY NIGHT ACROSS PORTIONS OF THE SOUTHERN TIER AND SKI
COUNTRY.

AT THE SURFACE A LAKE AGGREGATED SURFACE TROUGH WILL REMAIN ACROSS
THE REGION MONDAY NIGHT THROUGH WEDNESDAY. THE BULK OF SNOW ACTIVITY
WILL OCCUR THROUGH THIS PERIOD BEFORE LAKE BANDS WEAKEN WEDNESDAY
NIGHT AS THEY LIFT NORTHWARD. MESOSCALE VORTICIES ARE POSSIBLE IN A
SITUATION LIKE THIS WITH PLENTY OF CONVERGENCE AND WEAK MESO LOWS
FLOWING ALONG THE SURFACE TROUGH. THIS IS TOUGH FOR BOTH MODELS AND
FORECASTERS TO PLACE AT THIS TIME DISTANCE. IN ADDITION LAND BREEZE
CIRCULATIONS WITH THE COLD LAND MASS WILL ALSO PLAY INTO EXACTLY
WHERE THE LAKE EFFECT SNOW BANDS WILL FORM AND FALL. THERE IS A GOOD
POSSIBILITY OF SEVERAL SUBTLE MESOSCALE EFFECTS THROUGH THIS TIME
PERIOD THAT MAY ALTER THE FORECAST...WITH EITHER MORE OR LESS
SNOWFALL.

TEMPERATURES THIS PERIOD WILL BE WELL BELOW NORMAL. TEMPERATURES
MONDAY NIGHT UNDER THE ARCTIC AIRMASS WILL FALL TO THE SINGLE
DIGITS...TO BELOW ZERO IN SHELTERED AREAS OF THE INTERIOR SOUTHERN
TIER AND NORTH COUNTRY.

TUESDAY AND WEDNESDAY WILL BE WELL BELOW NORMAL VALUES FOR THIS TIME
OF YEAR. TEMPERATURES ALOFT AT 850 HPA OF -20 TO -23C COMBINED WITH
A FRESH SNOWPACK WILL LEAVE TEMPERATURES ON THE COLD SIDE. HIGHS
TUESDAY AND WEDNESDAY WILL BE SOME 15 TO 25 DEGREES BELOW NORMAL.
LOOK FOR HIGHS TUESDAY AND WEDNESDAY TO BE IN THE SINGLE DIGITS
NORTH COUNTRY TO LOW TEENS SOUTH OF LAKE ONTARIO. WOULD NOT BE
SURPRISED IF SOME AREAS OF THE INTERIOR NORTH COUNTRY STRUGGLE TO
RISE ABOVE 0F DURING THE DAY WEDNESDAY. LOWS TUESDAY NIGHT AND
WEDNESDAY WILL RANGE FROM THE SINGLE DIGITS SOUTH OF LAKE
ONTARIO...TO DEEP INTO THE NEGATIVE TEENS ACROSS THE NORTH COUNTRY.

THOUGH VERY COLD TUESDAY NIGHT AND WEDNESDAY NIGHT WINDS MAY BE
LIGHT ENOUGH TO NOT WARRANT WIND CHILL HEADLINES.

THOUGH WE ARE EXPECTING WINTER WEATHER ADVISORY TO WARNING CRITERIA
MONDAY NIGHT AND INTO TUESDAY-WEDNESDAY...WILL NOT ISSUE ANY
HEADLINES AS OF YET BUT RATHER HIGHLIGHT THE SNOW IN THE HWO. THIS IS
DUE TO CURRENT HEADLINES UP ON THE LAKES...AND NOT WANTING TO
CONFUSE SNOW EVENTS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
CONTINUED COLD THROUGH THIS TIME PERIOD...WITH THE POTENTIAL FOR A
WIDESPREAD SYNOPTIC SNOW EVENT THURSDAY NIGHT AND FRIDAY ACROSS THE
REGION.

THURSDAY A SHORTWAVE TROUGH WILL BE DIVING DEEPER INTO THE SOUTHERN
PLAINS...FORCING A DOWNSTREAM SHORTWAVE RIDGE OVER THE EASTERN GREAT
LAKES. AS THE AXIS OF THE SHORTWAVE RIDGE PASSES COMBINED WITH WARM
AIR ADVECTION THE LAKE AGGREGATED SURFACE TROUGH WILL WEAKEN AS THE
SUPPORTING POOL OF COLDER AIR IS PUSHED NORTHEASTWARD TOWARDS NEW
ENGLAND. BEFORE THIS WARM AIR ADVECTION STARTS...A FRIGID MORNING
WILL BE FELT ACROSS THE REGION WITH MORNING TEMPERATURES...POSSIBLE
TOWARDS -20F ACROSS THE NORTH COUNTRY ON A LIGHT NORTHEAST DRAINAGE
WIND UP THE SAINT LAWRENCE VALLEY...TO SINGLE DIGITS ACROSS MUCH OF
THE REGION SOUTH OF LAKE ONTARIO. THESE MORNING LOWS WILL RECOVER
TOWARDS THE TEENS AS WINDS SHIFT TO MORE OF A SOUTHEASTERLY FLOW.
THERE WILL CONTINUE TO BE A CHANCE FOR LAKE EFFECT SNOW SHOWERS OFF
BOTH LAKES...THOUGH WITH THE WARM AIR ADVECTION AND RISING HEIGHTS
ALOFT ACTIVITY SHOULD BE IN A WEAKEN STATE.

A LULL WILL OCCUR LATER THURSDAY AS THE LAKE EFFECT SNOW SHOWERS
TAPER OFF WHILE LIFTING NORTHWARD...AND BEFORE A SYNOPTIC STORM
SYSTEM NEARS US FROM THE TENNESSEE VALLEY. THE SHORTWAVE TROUGH THAT
IS DIVING ACROSS THE SOUTHERN PLAINS DURING THE DAY THURSDAY WILL
DEEPEN A LOW NEAR OK THURSDAY MORNING...AND THEN ADVANCE TOWARDS THE
OHIO VALLEY BY THURSDAY NIGHT. A SOUTHERLY FLOW OF MOISTURE AHEAD OF
THIS SYSTEM AND BEST LOW LEVEL WIND CONVERGENCE WILL REMAIN TO OUR
SOUTH AND EAST PER THE 12Z GFS AND 12Z ECMWF. WITH THE SFC LOW
TRACKING FROM THE OHIO VALLEY ACROSS THE MASON DIXON LINE AND THEN
TOWARDS SOUTHERN NEW ENGLAND...SNOW FOR OUR REGION WILL COME AS A
RESULT OF AN INVERTED TROUGH ON THE NORTHWEST SIDE OF THE LOW...WITH
ADDED LIFT FROM THE UPPER LEVEL SHORTWAVE. WITH THE LOW TRACKING
WELL TO OUR SOUTH AND EAST PRECIPITATION WILL REMAIN ALL SNOW FOR
OUR REGION. WITH MODELS REMAINING CONSISTENT WITH THE TRACK AND
TIMING OF THIS LOW WILL INCREASE POPS TO LIKELY LATER THURSDAY NIGHT
AND EARLY FRIDAY MORNING FOR OUR REGION...SAVING THE HIGHEST POPS
FOR THE UPPER GENESEE VALLEY AND FINGER LAKES REGION.

FRIDAY NIGHT AND SATURDAY A RETURN TO COLD NORTH TO NORTHWESTERLY
FLOW WILL FOLLOW THE DEPARTING STORM SYSTEM. THIS WILL RETURN
LIMITED LAKE EFFECT SNOW ACTIVITY TO AREAS DOWNWIND OF THE LAKES.
WILL FOLLOW THE 12Z ECMWF WHICH IS SLIGHTLY COLDER THAN THE GFS AND
MORE AGGRESSIVE WITH REFORMING THE LAKE AGGREGATED TROUGH OVER THE
EASTERN GREAT LAKES. FOR NOW WILL CONTINUE WITH CHANCE FOR LAKE
EFFECT SNOW DOWNWIND OF THE LAKES...WHILE THE NORTH COUNTRY...AND
POSSIBLY THE INTERIOR FINGER LAKES REGION AND FAR SOUTHERN GENESEE
VALLEY REMAIN DRY...OR JUST FLURRIES.

FOR TEMPERATURES WILL CONTINUE TO SEE READINGS AVERAGE SOME 10 TO 15
DEGREES BELOW NORMAL FOR HIGHS. EXPECT HIGHS IN THE TEENS TO LOW 20S
SOUTH OF LAKE ONTARIO...WITH TEENS FAVORED ACROSS THE NORTH COUNTRY.
LOW TEMPERATURES WILL FAVOR SINGLE DIGITS TO LOW TEENS ACROSS AREAS
SOUTH OF LAKE ONTARIO...WITH SINGLE DIGITS TO LOCALLY WELL BELOW
ZERO ACROSS THE NORTH COUNTRY. THE WARMEST NIGHT MAY ACTUALLY BE
THURSDAY NIGHT WITH WAA ALOFT AND A SOUTHERLY FLOW AT THE SURFACE.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
MOST OF THE PCPN THROUGH TONIGHT WILL BE DUE TO LAKE EFFECT. THE
DISTINCT BAND THAT IS HOVERING ALONG THE SOUTH SHORE OF LAKE ONTARIO
WILL REMAIN IN PLACE THROUGH THE FIRST HALF OF THE NIGHT...THEN
BECOME MORE DISORGANIZED AS IT SHIFT TO THE SOUTH AND WEST
OVERNIGHT. THERE IS A CHANCE THAT THE SNOW COULD WORK INTO KROC
LATER TONIGHT AS THE SNOW BANDS SHIFTS TO THE WEST. IF THIS
HAPPENS...MVFR CONDITIONS MAY DEVELOP VCNTY KROC AT TIMES LATER
TONIGHT.

WEAK BANDS OF SNOW OFF LAKE ERIE WILL IMPACT KJHW WITH LIGHT SNOW
AND MVFR CONDITIONS OVERNIGHT. OTHERWISE...EXPECT MAINLY VFR
CONDITIONS TO PREVAIL AT THE OTHER TAF SITES WHICH ARE NOT EXPECTED
TO BE IMPACTED BY THE LAKE SNOWS.

ON MONDAY...AN ELONGATED TROUGH OF LOW PRESSURE WILL SET UP OVER THE
LOWER LAKES. THIS WILL CAUSE A MORE GENERAL SNOWFALL TO SPREAD EAST
ACROSS THE AREA DURING THE AFTERNOON...WITH SOME LAKE ENHANCEMENT.
AS A RESULT...EXPECT MVFR TO IFR CONDITIONS TO BECOME MORE
WIDESPREAD DURING THE AFTERNOON.

OUTLOOK...
MONDAY NIGHT THROUGH WEDNESDAY...PERIODS OF MVFR/IFR IN SNOW SHOWERS
AND LAKE EFFECT SNOW.
THURSDAY...VFR/MVFR WITH A CHANCE OF SNOW SHOWERS.
THURSDAY NIGHT AND FRIDAY...IFR WITH SNOW LIKELY.

&&

.MARINE...
WESTERLY WINDS WILL GRADUALLY SUBSIDE THIS EVENING AND TONIGHT AS
LOW PRESSURE OVER THE CANADIAN MARITIMES LIFTS NORTH INTO LABRADOR.
AS A RESULT...ALL GALES WARNING HAVE BEEN CANCELED...BUT SMALL CRAFT
ADVISORIES REMAIN IN PLACE TONIGHT THROUGH MONDAY MORNING.

&&

.CLIMATE...
THE COLDEST AIRMASS IN SEVERAL YEARS WILL BR DROPPING ACROSS OUR
REGION THIS WEEK. BELOW ARE THE LAST TIME OUR THREE CLIMATE SITES
HAD A DAY THAT HAS BEEN THUS COLD.

BUFFALO LAST TIME:

MAXIMUM TEMPERATURE 15 OR COLDER: FEBRUARY 10 2011 (HIGH 15 LOW 6)
MAXIMUM TEMPERATURE 10 OR COLDER: JANUARY 30 2010 (HIGH 10 LOW 0)
MAXIMUM TEMPERATURE IN SINGLE DIGITS: JANUARY 16 2009 (HIGH 9 LOW 3)

MINIMUM TEMPERATURE BELOW ZERO: JANUARY 24 2011 (HIGH 26 LOW -8)

ROCHESTER LAST TIME:

MAXIMUM TEMPERATURE 15 OR COLDER: JANUARY 23 2011 (HIGH 15 LOW -8)
MAXIMUM TEMPERATURE 10 OR COLDER: JANUARY 16 2009 (HIGH 10 LOW 2)
MAXIMUM TEMPERATURE IN SINGLE DIGITS: MARCH 6 2007 (HIGH 9 LOW 1)

MINIMUM TEMPERATURE BELOW ZERO: FEBRUARY 11 2011 (HIGH 26 LOW -4)

WATERTOWN LAST TIME:

MAXIMUM TEMPERATURE 10 OR COLDER: JANUARY 15 2012 (HIGH 10 LOW -24)
MAXIMUM TEMPERATURE  5 OR COLDER: JANUARY 15 2009 (HIGH 3 LOW -18)

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING UNTIL 1 PM EST MONDAY FOR NYZ004>006.
     LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST MONDAY FOR NYZ019-020-
     085.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST MONDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR
         LOZ043>045.
         SMALL CRAFT ADVISORY UNTIL 10 AM EST MONDAY FOR LOZ042.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK/TJP
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...TJP
MARINE...TJP
CLIMATE...THOMAS
Hazardous weather outlook, Jan 21, 12:19 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1219 AM EST MON JAN 21 2013

NYZ001>003-007-008-010-011-013-014-021-220530-
NIAGARA-ORLEANS-MONROE-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-
LIVINGSTON-ONTARIO-ALLEGANY-
1219 AM EST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042-043-062-063-SLZ022-024-220530-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1219 AM EST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-220530-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
1219 AM EST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-220530-
WAYNE-NORTHERN CAYUGA-OSWEGO-
1219 AM EST MON JAN 21 2013

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LAKE EFFECT SNOW IS EXPECTED TO AGAIN DEVELOP LATER MONDAY NIGHT
AND THOUGH SOME MOVEMENT IS LIKELY AND AT TIMES WEAKENING TO THE
SNOW BAND...THE SNOW BAND WILL REMAIN SOUTHEAST OF LAKE ONTARIO
THROUGH WEDNESDAY. SNOWFALL TOTALS WILL LIKELY REACH WARNING
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-085-220530-
CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
1219 AM EST MON JAN 21 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LAKE EFFECT SNOW OFF LAKE ERIE WILL AGAIN DEVELOP LATER MONDAY
AFTERNOON AND THROUGH WEDNESDAY. THOUGH THERE WILL BE SOME
MOVEMENT AND AT TIMES WEAKENING TO THE SNOW BAND...SNOWFALL TOTALS
WILL LIKELY REACH WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-220530-
WYOMING-
1219 AM EST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LAKE EFFECT SNOW OFF LAKE ERIE WILL AGAIN DEVELOP LATER MONDAY
AFTERNOON AND THROUGH WEDNESDAY. THOUGH THERE WILL BE SOME
MOVEMENT AND AT TIMES WEAKENING TO THE SNOW BAND...SNOWFALL TOTALS
WILL LIKELY REACH WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-220530-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
1219 AM EST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ030-220530-
LOWER NIAGARA RIVER-
1219 AM EST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 20, 10:25 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1025 PM EST SUN JAN 20 2013

NYZ004>006-210515-
WAYNE-NORTHERN CAYUGA-OSWEGO-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO
1025 PM EST SUN JAN 20 2013

...LAKE EFFECT SNOW CONTINUES SOUTHEAST OF LAKE ONTARIO...

A BAND OF LAKE EFFECT SNOW IS CONTINUING TO AFFECT AREAS SOUTHEAST
OF LAKE ONTARIO INCLUDING OSWEGO COUNTY...EXTREME NORTHERN CAYUGA
COUNTY...AND THE NORTHEASTERN CORNER OF WAYNE COUNTY INCLUDING THE
COMMUNITIES OF FULTON...PORT BAY...AND FAIR HAVEN. THESE AREAS
WILL CONTINUE TO RECEIVE SNOWFALL RATES OF ONE HALF TO ONE INCH
PER HOUR THROUGH MIDNIGHT. THESE SNOWFALL RATES IN COMBINATION
WITH WINDS GUSTING UP TO 30 MPH WILL REDUCE VISIBILITIES TO AS LOW
AS ONE HALF MILE AT TIMES AND PRODUCE BLOWING AND DRIFTING SNOW ON
AREA ROADWAYS...MAKING TRAVEL DIFFICULT. MOTORISTS ARE ADVISED TO
EXERCISE CAUTION.
Special weather statement, Jan 21, 12:35 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1235 AM EST MON JAN 21 2013

NYZ004>006-210745-
WAYNE-NORTHERN CAYUGA-OSWEGO-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO
1235 AM EST MON JAN 21 2013

...LAKE EFFECT SNOW WILL CONTINUE SOUTHEAST OF LAKE ONTARIO
OVERNIGHT...

AN INTENSE BAND OF LAKE EFFECT SNOW WILL CONTINUE TO IMPACT AREAS
SOUTHEAST OF LAKE ONTARIO INCLUDING OSWEGO COUNTY AND NORTHERN
CAYUGA COUNTY...INCLUDING THE COMMUNITIES OF FULTON AND FAIR
HAVEN. THESE AREAS WILL CONTINUE TO RECEIVE SNOWFALL RATES OF ONE
TO POSSIBLY AS MUCH AS TWO INCHES PER HOUR THROUGH 3 AM.

THE MOST INTENSE PORTION OF THE LAKE BAND HAS MOVED OUT OF WAYNE
COUNTY...ALTHOUGH THE FAR NORTHERN PORTION OF THE TOWN OF WOLCOTT
MAY CONTINUE TO RECEIVE HEAVY SNOW THROUGH 130 AM.

THE SNOWFALL IN COMBINATION WITH WINDS GUSTING UP TO 30 MPH WILL
REDUCE VISIBILITIES TO AS LOW AS ONE QUARTER MILE AT TIMES AND
PRODUCE BLOWING AND DRIFTING SNOW ON AREA ROADWAYS...MAKING TRAVEL
VERY DIFFICULT. MOTORISTS ARE ADVISED TO EXERCISE CAUTION.

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:06 AM ESTSmall Craft AdvisoryBUF54 hr
Jan 21, 4:55 AM ESTLake Effect Snow WatchBUFCayuga, Monroe, Niagara, Orleans, Oswego, Wayne23 hr
Jan 21, 4:55 AM ESTLake Effect Snow WarningBUFCattaraugus, Cayuga, Chautauqua, Erie, Jefferson, Lewis and 6 more67 hr
Jan 21, 4:55 AM ESTWind Chill AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Niagara and 2 more52 hr

Nearby

Heavy Freezing Spray Warnings in New York, 2013Every heavy freezing spray warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.